Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 20, NWS Springfield, MO

April 3, 2018Shannon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 3, 2018, 3:09 PM CDT for Shannon County, Missouri. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2018, 3:09 PM CDT (20:09 UTC)
Expired
Apr 3, 2018, 3:24 PM CDT
In force
15 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Shannon County, MO

The radar

The St Louis radar (KLSX), 165 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 1:33 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.2 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 893 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 514 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
893 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
514 m²/s²
0-3 km storm-relative helicity
499 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

279 
WUUS53 KSGF 032009
SVRSGF
MOC203-032045-
/O.NEW.KSGF.SV.W.0020.180403T2009Z-180403T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
309 PM CDT TUE APR 3 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northeastern Shannon County in south central Missouri...

* Until 345 PM CDT

* At 309 PM CDT, a severe thunderstorm was located 10 miles north of
  Eminence, or 25 miles northwest of Van Buren, moving east at 50
  mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Midridge...                       

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 800 PM CDT for south central
Missouri.

LAT...LON 3720 9137 3738 9138 3740 9117 3732 9118
      3731 9116 3726 9116 3725 9112 3721 9112
      3720 9109
TIME...MOT...LOC 2009Z 267DEG 44KT 3730 9129 

HAIL...1.00IN
WIND...<50MPH
 
$$

Wise
1 follow-up statement
226 
WWUS53 KSGF 032024
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
324 PM CDT TUE APR 3 2018

MOC203-032034-
/O.CAN.KSGF.SV.W.0020.000000T0000Z-180403T2045Z/
Shannon MO-
324 PM CDT TUE APR 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHANNON COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A tornado watch remains in effect until 800 PM CDT for south central
Missouri.

LAT...LON 3720 9137 3738 9138 3740 9117 3732 9118
      3731 9116 3726 9116 3725 9112 3721 9112
      3720 9109
TIME...MOT...LOC 2023Z 267DEG 44KT 3731 9106 

$$

Wise

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 2:30 PM CDT, 39 minutes earlier.

Area forecast discussion, Apr 3, 2:30 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
230 PM CDT Tue Apr 3 2018

...Storms in South Central Missouri This Afternoon...
...Much Colder Air Returns Tonight and Again Friday...

.MESOSCALE DISCUSSION...
Issued at 210 PM CDT Tue Apr 3 2018

Storms were firing up along a cold front advancing across south
central Missouri early this afternoon. A continued gradual
intensification of storms is expected through mid afternoon across
far south central Missouri or southeast of a Salem to Gainesville
line before the front exits to the east. Mixed layer CAPE around
1500 J/KG and deep layer shear near 50 kts will support strong to
locally severe convection through 5 PM. There is a low risk for
a tornado but low level winds have veered and best low level shear
parameters will be east of the area.

&&

.SHORT TERM...(This evening through Wednesday Night)
Issued at 215 PM CDT Tue Apr 3 2018

Much colder air will overspread the region tonight with lows
falling into the middle and possibly even lower 20s. This will
bring a hard freeze to the entire area.

Surface high pressure will build into the Ozarks Wednesday
resulting in a tranquil but cool day. Lows will fall to near or
below freezing Wednesday night across the eastern Ozarks as
surface high pressure gradually shifts eastward.

.LONG TERM...(Thursday through Tuesday)
Issued at 215 PM CDT Tue Apr 3 2018

A brief warm up can be expected Thursday as southerly winds
return. However the warming trend will be short lived as another
unseasonably cold airmass arrives Friday. An amplifying upper
pattern with an upper level ridge along the west coast and a
deepening trough from Hudson Bay into the Eastern U.S. will send
another surge of cold Canadian air into the central and eastern
U.S.

A passing minor shortwave coupled with the entrance region of a
strong polar jet stream will bring a round to precipitation to the
Ozarks region Friday and Friday night while cold air moves in.
This will result in a transition from rain to snow or a wintry
mix by Friday night. Light snow accumulations are possible Friday
night.

Low temperatures Friday night could fall into the lower 20s
bringing another widespread hard freeze. The cool temperatures
will persist over the weekend with another chance of precipitation
arriving as early as Sunday. Overall below normal temperatures and
an active weather will continue.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 102 PM CDT Tue Apr 3 2018

Pilots can expect MVFR to locally IFR conditions this afternoon
but improving conditions from the west later today into this
evening. VFR conditions are expected tonight into Wednesday as
surface high pressure builds into the area.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Freeze Warning from midnight tonight to 9 AM CDT Wednesday for
     MOZ055>058-066>071-077>083-088>098-101>106.

     Wind Advisory until 7 PM CDT this evening for MOZ066-077-078-088-
     089-093-094-101.

KS...Freeze Warning from midnight tonight to 9 AM CDT Wednesday for
     KSZ073-097-101.

     Wind Advisory until 7 PM CDT this evening for KSZ073-097-101.

&&

MESOSCALE...Foster
SHORT TERM...Foster
LONG TERM...Foster
AVIATION...Foster
Hazardous weather outlook, Apr 3, 1:07 PM CDT, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
107 PM CDT Tue Apr 3 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041815-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
107 PM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited lightning risk.
  Limited non thunderstorm wind risk.
  Extreme Freeze risk.

DISCUSSION...

Scattered thunderstorms will develop across south central Missouri
this afternoon ahead of a strong cold front. A few strong to
severe storms will develop across far south central Missouri or
generally southeast of a line from Salem to Gainesville. The
strongest storms could produce hail to the size of quarters and
winds up to 60 mph. There is a limited risk for a tornado in far
south central Missouri. A higher risk for severe weather will
occur just east and southeast of the area.

Gusty south winds will shift to the west and northwest today with
frontal passage. Non thunderstorm wind gusts of 30 to 40 mph can
be expected.

A hard freeze can be expected tonight into Wednesday morning as
lows fall into the middle 20s.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another risk for a frost or a light freeze is expected Wednesday
night into Thursday over eastern parts of the outlook area from
Rolla to West Plains.

Another area wide spread hard freeze will be possible again
Friday night into early Saturday morning.

A light dusting of snow may also be possible Friday night.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed this afternoon across south
 central Missouri southeast of a Salem to Gainesville line.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Foster

In the hours before

Special weather statement, Apr 3, 1:41 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Springfield MO
141 PM CDT TUE APR 3 2018

MOZ071-083-031930-
Dent MO-Phelps MO-
141 PM CDT TUE APR 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DENT AND SOUTHEASTERN
PHELPS COUNTIES UNTIL 230 PM CDT...

At 141 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Licking, or 17 miles west of Salem, moving east at 45
mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Salem...                          Edgar Springs...
Lenox...                          Bangert...
Howes...                          Lecoma...
Sligo...                          Lake Spring...
Anutt...

A tornado watch remains in effect until 800 PM CDT for south central
Missouri.

LAT...LON 3762 9130 3760 9192 3777 9187 3779 9176
      3779 9131
TIME...MOT...LOC 1841Z 253DEG 40KT 3766 9185

Wise
Special weather statement, Apr 3, 2:31 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Springfield MO
231 PM CDT TUE APR 3 2018

MOZ083-031945-
Dent MO-
231 PM CDT TUE APR 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DENT COUNTY UNTIL
245 PM CDT...

At 230 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Salem, moving east at 45 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Stone Hill...                     Howes Mill...
Boss...

A tornado watch remains in effect until 800 PM CDT for south central
Missouri.

LAT...LON 3759 9131 3758 9132 3757 9143 3771 9144
      3774 9131 3771 9131 3770 9130 3769 9115
      3759 9116
TIME...MOT...LOC 1930Z 256DEG 48KT 3764 9136

Wise
Local storm report, Apr 3, 2:39 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
239 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     HAIL             SALEM                   37.65N 91.54W
04/03/2018  E0.88 INCH       DENT               MO   PUBLIC

&&

BURCHFIELD
Special weather statement, Apr 3, 2:50 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Springfield MO
250 PM CDT TUE APR 3 2018

MOZ097-105-032030-
Ozark MO-Howell MO-
250 PM CDT TUE APR 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OZARK AND CENTRAL
HOWELL COUNTIES UNTIL 330 PM CDT...

At 249 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Bakersfield, or 20 miles west of West Plains,
moving east at 45 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
West Plains...                    South Fork...
Brandsville...                    Peace Valley...
Siloam Springs...                 White Church...
Sycamore...                       Tecumseh...
Dora...                           Pottersville...
Caulfield...

A tornado watch remains in effect until 800 PM CDT for south central
and southwestern Missouri.

LAT...LON 3658 9229 3676 9229 3680 9215 3679 9210
      3681 9209 3693 9166 3679 9166 3679 9168
      3661 9168
TIME...MOT...LOC 1949Z 261DEG 47KT 3667 9222

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 10:59 PM CDTSpecial Weather StatementSGFPhelps46 min
Apr 3, 3:35 AM CDTFreeze WarningSGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more29 hr
Apr 3, 12:05 PM CDTWind AdvisorySGFBarton, Cedar, Dade, Jasper, Lawrence, McDonald and 2 more7 hr
Apr 3, 1:41 PM CDTSpecial Weather StatementSGFDent49 min
Apr 3, 2:31 PM CDTSpecial Weather StatementSGFDent14 min
Apr 3, 2:35 PM CDTSevere Thunderstorm WarningSGFDent25 min
Apr 3, 2:50 PM CDTSpecial Weather StatementSGFHowell40 min
Apr 3, 2:59 PM CDTSevere Thunderstorm WarningSGFHowell31 min
Apr 3, 3:11 PM CDTSevere Thunderstorm WarningSGFHowell14 min
Apr 3, 3:27 PM CDTSpecial Weather StatementSGFOregon48 min
Apr 3, 3:41 PM CDTSevere Thunderstorm WarningSGFOregon34 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.